Friday, December 19, 2008

Drug Interaction: A Real Issue

Check out this Medscape article addressing Drug to Drug Interaction, an issue that is a consideration for any of us who take more than one medication at a time. This case-based activity identifies risk factors for drug-drug interactions and presents management tools to help doctors anticipate and prevent associated adverse events for patients.


*****

Finding the most appropriate medication regimen for patients is a difficult task. Patients often require multiple medications placing them at risk for drug-drug interactions (DDIs), a situation that occurs when 1 of a combination of drugs alters the effect of another drug. Drug-drug interactions may result in decreased therapeutic benefit, adverse effects, or patient harm.


The frequency of potential DDIs was estimated to be from 6.2% to 6.7% per year using prescription drug claims data from 2 large health plans.[2] Another study estimated 374,000 plan participants were exposed to clinically important potential DDIs utilizing pharmacy drug claims data for nearly 46 million participants in a pharmacy benefit management organization over a 25-month period. Non-prescription medications, herbal preparations, and complementary medications also contribute to patient polypharmacy (the use of multiple medications) and the potential for DDIs.

DDIs contribute to patient morbidity and may cause emergency department visits, hospitalizations, and re-admissions.[6,7] Examples of patient morbidity caused by DDIs include gastrointestinal (GI) bleeding, renal dysfunction, electrolyte imbalance, hypertension, hypotension, bradycardia, arrhythmia, drug toxicity, and decreased drug effect.[6-8]

Removal of drugs from the market will eliminate the risk of DDIs in certain situations. Unfortunately, the elimination of all risk is impossible due to, in part, the lack of suitable drug alternatives. Many clinicians have witnessed patient harm caused by DDIs,[15] and many interactions that have caused hospital admission for toxicity could have been avoided. However, in many cases knowledge of DDIs is lacking.[15,16]

DDI Risk Factors to Identify in Practice

The most complex patients are at highest risk for DDIs. One should consider the potential for DDIs at all steps of the drug-delivery process. In a retrospective review of patients admitted to the emergency department, patients taking 3 or more medications or patients who were 50 years or older taking 2 or more medications had a considerable risk for DDIs.[17] Furthermore, an increasing number of medications administered further increased the risk for adverse effects. Patients taking 2 medications had a 13% risk while patients taking 5 medications had a 38% risk for DDIs. Patients taking 7 or more medications had an 82% risk of developing adverse drug interactions.

Advanced age is an additional risk factor for DDIs. Aparasu and colleagues[4] found that the risk for DDIs increases significantly after 44 years of age and is greatest for patients over 74 years of age. The need for multiple medications often arises with advancing age that may further the risk for DDIs. Almost 25% of the elderly outpatients referred to a diagnostic clinic in The Netherlands for decreased cognition, functional dependence, or both who were taking more than 1 medication were found to have potential adverse effects or decreased drug effect possibly due to a DDI.[4] In general, when multiple medications are prescribed in the elderly population, the risk for DDIs increases exponentially.[18]


Other patient-related risks for DDIs noted below, include very young age, female sex, genetics, decreased organ function, use of a medication having a narrow therapeutic range (eg, warfarin, digoxin, and cyclosporine), major organ impairment, metabolic or endocrine risk conditions (eg, hypothyroidism, hypoproteinemia), and acute medical issues (eg, dehydration).[4,6,17-19]


Patient-Related Risks for Drug-Drug Interactions
Acute medical condition (eg, dehydration, infection);
Age extremes (ie, the very young and the elderly);
Decreased renal/ hepatic function;
Female sex;
Metabolic or endocrine condition (eg, obesity, hypothyroidism);
Multiple medication use;
Narrow therapeutic range of medication; and
Pharmacogenetics.

Non-patient factors may also affect the risk for DDIs. For example, an increasing number of clinicians or pharmacists involved with the dispensing of medication may increase the risk for DDI. Risk may also increase when computer alerts are too frequent or too infrequent. Pharmacy work flow, and work load also may influence risk of DDIs.[20]

DDIs should be considered at each step of the drug-delivery process. All members of the healthcare team should consider the risk for DDIs when a new medication is prescribed, dispensed, or administered to a patient.

No comments: